Categories
News

Fentanyl Overdoses May Cause Brain Injury

Source link : https://africa-news.net/africa/south-africa/fentanyl-overdoses-may-cause-brain-injury/

The United States leads the world in illicit opioid use and associated overdoses, morbidity, and mortality. Yet, for every fatal overdose in the current wave of fentanyl, speedballing, and xylazine-contaminated drugs, there are about 15 times as many non-fatal overdoses.

Recent studies estimate that 46% to 92% of people who use opioids illicitly either have experienced a non-fatal overdose or witnessed an overdose during their lifetime. Overdose survivors may suffer from undetected brain damage and hypoxic brain injury caused by opioid-induced respiratory depression.

article continues after advertisement

Overdoses Can Affect the Brain

Source: Peterschreibermedia/iStock

There are several causes of brain hypoxia, including drowning, suffocation, cardiac arrest, stroke, and, now, nonfatal opioid overdose. It is known that many people have had a second chance; what is not known is how often a single or multiple overdoses compromise brain function and addiction recovery. Sadly, many overdose survivors don’t enter treatment or take medication-assisted treatments for their OUD. One key reason for such non-action could be unidentified post-overdose brain injury.

The Hippocampus and Brain Injury from Overdoses

Overdoses with counterfeit pills, cocaine, methamphetamine, xylazine, or heroin usually also include fentanyl, making neurologically compromising overdose more common. Studying fentanyl overdose is crucial because the may involve very low oxygen levels in the brain (hypoxia) or even a brief period of no oxygen (anoxia).

Hypoxic injury due to opioid overdose-related respiratory or heart failure is challenging for the brain’s hippocampus and may result in hippocampal volume loss. The hippocampus, located in the brain’s temporal lobe, is where memories are formed, indexed from specific life events, like where we had coffee with a friend last week.

article continues after advertisement

Consider the rescue of a person who drowned or suffered a heart attack: The key is to keep blood and oxygen flowing to the brain to avert long-lasting memory loss and other consequences. Two recent studies have suggested hippocampal volume loss in non-fatal overdose may cause OUD-related amnesic syndrome.

James J. Mahoney III, Ph.D., a clinical neuropsychologist at West Vitginia University School of Medicine and the Rockefeller Neuroscience Institute, observes that fentanyl disrupts normal respiratory rhythm and negatively affects central and peripheral chemoreflex loops, causing severe and life-threatening respiratory depression. After an opioid overdose, breathing becomes irregular, followed by periodic or cyclic breathing, gasping, and —without prompt reversal by naloxone—eventually complete cessation of breathing.

James J. Mahoney III, PhD

Source: West Virginia University School of Medicine

A single overdose could cause hypoxia, brain injury, and problems with memory and concentration. Multiple overdoses add up and may produce long-lasting effects.

The interval between overdoses is also significant. Mahoney explains, “As with any insult to the brain, if the brain isn’t given enough time to recover from the first event and another injury occurs (in this case, the injury would be the overdose and possible anoxia/hypoxia), then more significant cognitive/neurological sequelae are also plausible.”

article continues after advertisement

Issues Related to People Who Use Drugs

People who use drugs are known to have drug-related neurological challenges because of intravenous use of non-sterile paraphernalia as well as more frequent occurrence of accidents, injuries, and head trauma. Fights, violent arguments, falls, concussions, and car accidents with loss of consciousness are often underreported in this population. Methamphetamine binges may be confused with traumatic brain injury (TBI) as they produce dose-related neurotoxicity of the central nervous system.

Fentanyl, polysubstance overdose, and xylazine adulteration of fentanyl (or heroin) may potentiate the risk of brain hypoxia and damage to the hippocampus. Other brain regions and functions may also be damaged during an overdose.

Asking Patients How Many Times They Received Narcan

Mahoney says it’s important to ask patients how many times they received Narcan (naloxone) for an overdose. “This is an important question for clinicians to ask for several reasons. Not only to better understand the [patient’s] overdose history but also to better characterize the nature of the overdose and gain further insight into details surrounding the overdose. For example, [details such as] how long the patient may have been experiencing respiratory depression, how long until the overdose was reversed, and whether Narcan was successful in reversing the overdose.”

Mahoney notes patients may have been unconscious when Narcan was administered. However, other individuals likely informed the patient whether Narcan was administered and whether additional doses were needed to revive the person.

Creating an Accurate History, Considering Neuropsychological and Brain Testing

article continues after advertisement

Researchers from the University of Pennsylvania and the National Institute on Drug Abuse suggest that neurologic and cognitive impairments could interfere with a patient’s ability to engage in addiction treatment. That makes neurological evaluation and neuropsychological testing essential in post-rescue treatment planning. The rate of recovery from non-fatal overdose-related behavioral disturbances, memory, or other cognitive problems should be monitored, and neurorehabilitation should be considered as part of OUD treatment programs.

Eliciting Current Information from Patients Who Overdosed

The severity of cognitive deficit correlates with the duration and degree of hypoxia. Mild symptoms include memory loss and problems with motor function. Hypoxia can impair cognitive domains such as attention, learning and memory, processing speed, and executive function.

Clinicians generally ask patients who overdosed their name, where they are, the time and date, and what just happened to them. But it is advisable to ask them to spell “world” backward. Also ask if they feel slow, confused, have a headache, dizziness, or nausea, or are experiencing weakness, numbness, or tingling anywhere in their body.

Behavioral observations are important. Is the person’s speech normal or slurred? Are they becoming more moody, restless, agitated, irritable, forgetful, suspicious, or confused?

Later, patients may be asked questions to determine whether they are same or significantly different post-overdose. For example, are they able to remember new experiences or people as well as before the overdose? Have they noticed any difficulty finding the right words to express themselves? Are they struggling to focus attention when this was not a problem in the past? Are they behaving more impulsively than before? There may also be physical manifestations of brain injury, such as gait abnormalities, tremors, sudden muscle spasms, or weakness in the arms and legs.

Prior Overdoses Can Affect Treatment Response, But Adjustments Could Be Made

One reason why treatment for OUD may fail after overdose is that neither the patient nor the treatment center realizes that the patient is impaired by brain injury, whether from direct head trauma or prior overdose. A patient with a history of overdose may have experienced injury to parts of the brain controlling memory, attention, and executive function. As a result, they may be unable to respond to treatment designed for a person with no brain damage.

I have seen this problem in drug-impaired health professionals, as they may come into therapy as a neurosurgeon and discover the profession has become too demanding for them. However, if it were known that damage occurred, expectations, treatment, and aftercare could all be adjusted. Treatment sessions could be shorter, and group therapy sessions could be held with fewer patients.

Summary

There is insufficient awareness of overdose-related brain injury. By definition, overdose is loss of consciousness, and that itself is a hypoxic event. Any overdose with loss of consciousness has the potential to produce brain injury. Additionally, people who use drugs have accidents, falls, and altercations in which head injury with loss of consciousness may occur.

Recently, scientists have added an amnestic syndrome for post-OD opioid users experiencing acute injury to the hippocampus, a memory-related brain region highly susceptible to hypoxic injury. Various neurocognitive losses after overdose reversal, ranging from amnesia, inattention, and forgetfulness to gait impairment and incontinence, have been reported.

For every fatal drug overdose, it is estimated there are many more non-fatal drug overdoses. History of nonfatal overdoses should be part of the medical history and discussed with patients who should be evaluated and treated for their addiction, neurologic, psychiatric, and other co-morbidities.

Source link : https://www.psychologytoday.com/za/blog/addiction-outlook/202406/fentanyl-overdoses-may-cause-brain-injury?amp

Author :

Publish date : 2024-06-27 21:03:25

Copyright for syndicated content belongs to the linked Source.

—-

Author : africa-news

Publish date : 2024-06-27 21:41:35

Copyright for syndicated content belongs to the linked Source.

.. . . . . . . . . . . . . . . . . . . . . . . . . .... . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . .